Hail, Fairfield
- When
- May 28, 5:53 AM EST
- Where
- Fairfield County, 2 mi E of Trumbull
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.250, -73.183
As a severe thunderstorm moved over the area, a spotter reported 3/4-inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a severe thunderstorm moved over the area, a spotter reported 3/4-inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 28, 2:30 AM EST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 330 AM EDT TUE MAY 28 2002 DISC: ANY FOG THAT DID FORM OVRNGT DID NOT BECOME DENSE. THERE WAS ENOUGH MID AND HI LVL CLDS TO PREVENT THE FORMATION OF THE LOWER CLDS TO FORM. DURING THE MRNG AS SUN RISES AND MIXING BEGINS TO DVLP ANY LEFT OVR STATUS WILL QUICKLY DISSIPATE. WITH THE MID AND HI LVL CLDS WITH US FOR MOST OF THE IT WILL HELP TO KEEP DOWN THE THREAT OF ANY SVR STORMS. WE DO BEGIN TO BECOME UNSTABLE VRY EARLY IN THE DAY AND WITH THE OLD FRNTL BOUNDRY LYING ACRS THE RGN WE CUD GET INTO SOME SCT SHWR AND TSTMS. SOME VORT DOES DVLP ACRS US AND THIS ALONG WITH THE LOW LVL MOIST SHD BE ENOUGH TO KICK SOMETHING OFF. AVN IS THE STRNGST WITH RESPECT TO THE VORT...BUT ETA/NGM ALSO INDICATE WE ARE IN THE CHC RANGE FOR ACTIVITY. WITH WET BULB ZERO RUNNING LESS THAN 10K THERE CUD BE SOME HAIL PRODUCES WITH ANY TYPE OF TSTMS...ESPECIALLY OVR INLAND AREAS. TEMPS FOR THIS AFTERNOON SHOWS THAT WITH A SOUTH/SW FLOW ALL DAY CSTL AREAS WILL BE RUNNING ATLEAST 5 TO 8 DEGRESS COOLER THAN INLAND AREAS. WILL REFLECT THIS IN THE ZONES. ETA BUFKIT SHOWS THAT AFTER THE LATE AFTN AND THE SHWR ACTIVITY GETS CUT OFF THERE WILL BE MORE LO LVL MOIST THAN LAST NIGHT AND ALL MODELS SHOWS WE CUD GET SOME DENSE FOG DVLPNG TNGT. NGM MOS NUMBRS SHOW CIGS AND VSBY DROPPING AFTER SUNSET. MARINE...SEAS AND WINDS WELL BELOW ANY CRIT. FCSTID = 17 EWR 78 59 77 63 / 40 10 10 10 MGJ 77 58 75 57 / 50 10 10 10 DXR 77 57 75 57 / 50 10 10 10 NYC 76 62 76 62 / 40 10 10 10 ISP 75 59 74 58 / 40 10 10 10 GON 73 57 72 57 / 40 10 10 10 .OKX... CT...NONE. NJ...NONE. NY...NONE.
CTZ005-009-NJZ003-004-NYZ067>071-281145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 545 AM EDT TUE MAY 28 2002 ...SHOWERS AND THUNDERSTORMS DEVELOPING... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS MOVING NORTHEAST AT 25 TO 30 MPH THROUGH SOUTHEAST NEW YORK AND SOUTHERN CONNECTICUT. SOME OF THESE THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. THE STORMS MAY ALSO PRODUCE BRIEF HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Brookhaven radar (KOKX), 50 km away, was scanning. The volume nearest the first event began at 10:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296737.